Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 108, NWS Norman, OK

October 28, 1998Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 28, 1998, 5:19 PM CST for Oklahoma County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 28, 1998, 5:19 PM CST (23:19 UTC)
Expired
Oct 28, 1998, 5:45 PM CST
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oklahoma County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WFUS1 KOKC 282321 RRA
TOROKC
OKC109-282345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CST WED OCT 28 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTH CENTRAL AND NORTHEAST OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 545 PM CST

* AT 519 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 4 MILES WEST OF EDMOND...MOVING NORTHEAST AT 20 MILES PER
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE EDMOND AND ARCADIA

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3568 9751 3563 9747 3565 9730 3572 9738

WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 28, 3:45 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 28, 3:45 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CST WED OCT 28 1998

TRICKY PORTION OF FORECAST WILL BE 1ST FEW PERIODS WITH POPS AND
TEMPS. DRYLINE MAKING ITS WAY INTO CENTRAL PORTIONS OF OKLAHOMA AND
OUR NORTH TEXAS COUNTIES AT MID-AFTERNOON. ILL-DEFINED LINE OF
CU-TCU JUST AHEAD OF DRYLINE EXTENDING FROM NEAR ENID...TO JUST WEST
OF OKC...TO WEST OF WICHITA FALLS. SOME STORMS TRYING TO GET IT
TOGETHER...BUT ARE SHEARED APART FAIRLY QUICKLY. AS WEAK INSTABILITY
CONTINUES TO DECR THIS EVENING...THREAT OF SEVERE WILL ALSO DECLINE.
EVENING SHIFT CAN MONITOR SITUATION.

WILL KEEP SLIGHT CHC POPS GOING THIS EVENING ACROSS CENTRAL PORTIONS
OF THE AREA AND THROUGH THE NIGHT ACROSS THE SOUTHEAST. IMPRESSIVE
S/WV TROF MAKING ITS WAY ACROSS THE 4 CORNERS AREA THIS AFTN SHOULD
MOVE INTO TEXAS PANHANDLE AND WESTERN OK BY MIDNIGHT. AM CONCERNED
ABOUT THIS WAVE AS MODELS APPEAR UNIMPRESSED BY FEATURE. ATTM...WL
NOT MENTION OVERNIGHT PRECIP ACROSS THE WEST OR CENTRAL BASED ON
SHALLOWING MSTR.

CD FRONT WILL MOVE INTO AND ACROSS THE AREA LATE TONIGHT THRU
THURSDAY...AND WILL KEEP POPS CONFINED TO SOUTHERN SECTIONS WHERE
BETTER MOISTURE SUPPLY WILL RESIDE...ALONG WITH S/WV TROF MOVING
FROM NRN MEXICO.

FROM FRIDAY NIGHT THROUGH EXTENDED...WET IS THE WORD. SIGNIFICANT
UPPER STORM SYSTEM WILL MAKE ITS WAY ACROSS THE SOUTHERN TIER
STATES. WITH INVERTED TROF ACROSS THE AREA SUN INTO MONDAY...HIGH
POPS WILL CONT ACROSS CNTRL AND EAST. MRF HAS BEEN SLOWING SYSTEM
DOWN PAST FEW RUNS...BUT WITH WIDESPREAD ACTIVITY EXPECTED...WILL
CONTINUE WITH CURRENT EXTENDED FORECAST WITH ONLY MINRO TWEAKS.

NUMBERS BELOW IN 1ST PERIOD MAY CHANGE AT LAST MINUTE BASED ON
SATL/RADAR.

FCSTID = 11
OKC   57  77  53  72 /  20  10  20  30
HBR   54  78  54  72 /  10  10  30  40
SPS   63  82  59  75 /  20  20  40  40
GAG   47  76  47  68 /   0  10  20  40
PNC   57  78  53  72 /  20  10  10  20
DUA   66  80  62  76 /  30  30  30  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 28, 12:30 PM CST, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-282200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST WED OCT 28 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL...AND CENTRAL OKLAHOMA...
MAINLY NORTH AND EAST OF A LINE FROM AMORITA...TO TALOGA...TO
CORDELL...TO CHICKASHA...TO HOLDENVILLE. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH A FEW OF THESE
STORMS.

DISCUSSION...INCREASING AMOUNTS OF SUNSHINE ACROSS PORTIONS OF
WESTERN AND CENTRAL OKLAHOMA THIS AFTERNOON WILL ALLOW THE
ATMOSPHERE TO BECOME INCREASING UNSTABLE. AS A DRY LINE...CURRENTLY
LOCATED IN EXTREME WESTERN OKLAHOMA...MOVES EAST INTO CENTRAL
OKLAHOMA LATER THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP. MEANWHILE...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
EASTERN COLORADO HAS HELPED TO PROVIDE STRONG WINDS ALOFT...WHICH
WILL HELP A FEW THUNDERSTORMS THAT DEVELOP TO POSSIBLY BECOME
SEVERE.

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND THIS EVENING.

JAMES
Special weather statement, Oct 28, 12:30 PM CST, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-282200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST WED OCT 28 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL...AND CENTRAL OKLAHOMA...
MAINLY NORTH AND EAST OF A LINE FROM AMORITA...TO TALOGA...TO
CORDELL...TO CHICKASHA...TO HOLDENVILLE. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH A FEW OF THESE
STORMS.

DISCUSSION...INCREASING AMOUNTS OF SUNSHINE ACROSS PORTIONS OF
WESTERN AND CENTRAL OKLAHOMA THIS AFTERNOON WILL ALLOW THE
ATMOSPHERE TO BECOME INCREASING UNSTABLE. AS A DRY LINE...CURRENTLY
LOCATED IN EXTREME WESTERN OKLAHOMA...MOVES EAST INTO CENTRAL
OKLAHOMA LATER THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP. MEANWHILE...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
EASTERN COLORADO HAS HELPED TO PROVIDE STRONG WINDS ALOFT...WHICH
WILL HELP A FEW THUNDERSTORMS THAT DEVELOP TO POSSIBLY BECOME
SEVERE.

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND THIS EVENING.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 5:38 PM CSTTornado WarningOUNLogan, Payne37 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.